Iowa, 2018Drought in Iowa, August 21 to 31, 2018
August 21 to 31, 2018 · NWS DMX · 3 events in 3 counties and zones
Dry conditions remained across portions of southern Iowa through the middle of the month leading to an expansion of severe drought conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions remained across portions of southern Iowa through the middle of the month leading to an expansion of severe drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 10:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 20, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 PM CDT Mon Aug 20 2018
.DISCUSSION.../Tonight through Monday/
Issued at 352 PM CDT Mon Aug 20 2018
Area remains under the influence of a strong area of low pressure
centered over southwest to south central Iowa at the moment. An
associated warm front extends north northeastward through the east
central portion of the forecast area with a line of thunderstorms
stretching along the I-80 corridor in vicinity of the front.
Deformation zone showers with a few embedded thunderstorms continue
across the west central and northern portions of the area. The sfc
low is expected to slide to the east northeast through the evening
becoming situated into northern Illinois by late tonight. Currently
have seen some pretty heavy precipitation amounts across much of the
west/northwestern forecast area with amounts in excess of 5-6" in
some spots. This has resulted in some localized ponding of water in
city parks and some fields/ditches. Have only had one report of
water impacting the road and that has since receded, otherwise even
with the higher rain amounts since it has been spread out over the
course of 18-24 hours most sites have been able to tolerate the
rainfall. Therefore do not anticipate much of a threat still for any
flash flooding or widespread flood threats into the evening hours as
the precipitation continues and begins to diminish across the area.
Still have a small severe threat into the early evening hours with
the activity in vicinity of the warm front. Main issues being the
threat of funnel clouds, and possibly a brief touchdown. 0-3km CAPE
values remain high, as are very low LCLs. This contributes to a
decent landspout/funnel cloud threat in the east central and along I-
80 to Hwy 30 east of Interstate 35. As the sfc low moves east to
northeast through the evening and instability wanes toward sunset
expect this threat to diminish toward early to mid-evening.
Otherwise majority of precipitation should also begin to diminish
through the evening hours as the system begins to depart and drier
air moves in from the west/northwest.
Low level moisture remain high from all the rain tonight and also
just above the surface so expect lingering low stratus and even some
fog potential for late tonight into early Tuesday. Another weak wave
to drop through the state Tuesday which could bring a sprinkle or
two to the area in the afternoon. For now have no precipitation
mentioned, but do keep clouds across much of the area as the low
stratus will likely lift into more of a stratocumulus deck into
Tuesday afternoon.
LIttle changes to the outer portions of the forecast with a system
coming through late Thursday into Friday and again Sunday into early
next week with better chances for precipitation and thunderstorms.
Some storms may be stronger Thursday night into Friday with a weak
boundary dropping through the state. Hotter airmass still expected
to build into the state with temps back above average and into the
90s expected.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1153 PM CDT Mon Aug 20 2018
Precipitation has ended across central Iowa but areas of low
clouds and light fog will be possible overnight. Surface winds
will remain from the north to northwest. VFR conditions will
become widespread on Tuesday as ceilings climb.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Beerends
AVIATION...Cogil
Hazardous weather outlook, Aug 20, 9:58 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1058 PM CDT Mon Aug 20 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1058 PM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Chances for thunderstorms will arrive Thursday night into Friday.
A few severe storms could occur. There are chances for
thunderstorms next Monday. Severe potential is unknown at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time though rainfall
reports are appreciated.
In the hours before
Local storm report, Aug 20, 6:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN 3 NW STRATFORD 42.29N 93.98W
08/20/2018 M4.05 INCH WEBSTER IA TRAINED SPOTTER
4.05 INCHES.
&&
ANSORGELocal storm report, Aug 20, 6:09 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HEAVY RAIN KELLERTON 40.71N 94.05W
08/20/2018 M3.90 INCH RINGGOLD IA TRAINED SPOTTER
3.90 INCHES LAST 11 HOURS.
&&
ANSORGELocal storm report, Aug 20, 6:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN 3 SW PIONEER 42.62N 94.43W
08/20/2018 E5.80 INCH WEBSTER IA TRAINED SPOTTER
ESTIMATED 5.8 INCHES.
&&
ANSORGELocal storm report, Aug 20, 6:27 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN 3 NW STRATFORD 42.29N 93.98W
08/20/2018 M4.50 INCH WEBSTER IA TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
NW STRATFORD. 4.50 INCHES.
&&
ANSORGELocal storm report, Aug 20, 6:30 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HEAVY RAIN PATON 42.16N 94.26W
08/20/2018 E4.50 INCH GREENE IA TRAINED SPOTTER
&&
ANSORGELocal storm report, Aug 20, 8:37 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN 3 SW PIONEER 42.62N 94.43W
08/20/2018 E5.80 INCH WEBSTER IA TRAINED SPOTTER
ESTIMATED 5.8 INCHES.
0438 PM HEAVY RAIN CARROLL 42.07N 94.86W
08/20/2018 M5.78 INCH CARROLL IA TRAINED SPOTTER
5.78 INCHES.
0640 AM HEAVY RAIN 4 SSW BRAYTON 41.49N 94.96W
08/20/2018 M5.38 INCH CASS IA COCORAHS
0230 PM HEAVY RAIN 1 WNW CARROLL - HWY 30 42.08N 94.90W
08/20/2018 M5.34 INCH CARROLL IA MESONET
MESONET STATION RCAI4, 1 WNW CARROLL - HWY
30.
0615 PM HEAVY RAIN 1 WSW EAGLE GROVE 42.66N 93.92W
08/20/2018 M5.10 INCH WRIGHT IA TRAINED SPOTTER
5.10 INCHES.
0630 PM HEAVY RAIN DUNCOMBE 42.47N 94.00W
08/20/2018 E4.75 INCH WEBSTER IA PUBLIC
4.75 INCHES. VIA SOCIAL MEDIA.
0823 AM HEAVY RAIN 4 SSE AUDUBON 41.67N 94.91W
08/20/2018 M4.70 INCH AUDUBON IA TRAINED SPOTTER
0100 PM HEAVY RAIN 3 NNW FORT DODGE 42.55N 94.19W
08/20/2018 M4.67 INCH WEBSTER IA AWOS
24 HOUR TOTAL AT FORT DODGE AIRPORT AS OF 1
PM.
0705 PM HEAVY RAIN 3 NW STRATFORD 42.29N 93.98W
08/20/2018 M4.50 INCH WEBSTER IA TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
NW STRATFORD. 4.50 INCHES.
0729 PM HEAVY RAIN PATON 42.16N 94.26W
08/20/2018 E4.50 INCH GREENE IA TRAINED SPOTTER
0722 AM HEAVY RAIN 2 NW ATLANTIC 41.42N 95.04W
08/20/2018 M4.40 INCH CASS IA COCORAHS
0215 PM HEAVY RAIN 2 WSW LANESBORO 42.17N 94.73W
08/20/2018 M4.33 INCH CARROLL IA MESONET
MESONET STATION LKCI4, 2 WSW LANESBORO.
0753 AM HEAVY RAIN CORNING 40.99N 94.74W
08/20/2018 M4.27 INCH ADAMS IA CO-OP OBSERVER
0221 PM HEAVY RAIN 4 ENE LEHIGH 42.37N 93.98W
08/20/2018 E4.25 INCH WEBSTER IA TRAINED SPOTTER
0245 PM HEAVY RAIN LAKE CITY 42.27N 94.74W
08/20/2018 M4.22 INCH CALHOUN IA MESONET
MESONET STATION C1216, LAKE CITY.
0700 AM HEAVY RAIN ATLANTIC 41.40N 95.01W
08/20/2018 M4.15 INCH CASS IA CO-OP OBSERVER
0200 PM HEAVY RAIN 2 N LEWIS 41.35N 95.08W
08/20/2018 M4.09 INCH CASS IA MESONET
MESONET STATION ATCI4, 2 N LEWIS.
0545 AM HEAVY RAIN 1 NNE ATLANTIC 41.41N 95.00W
08/20/2018 M4.04 INCH CASS IA BROADCAST MEDIA
0708 PM HEAVY RAIN KELLERTON 40.71N 94.05W
08/20/2018 M3.90 INCH RINGGOLD IA TRAINED SPOTTER
3.90 INCHES LAST 11 HOURS.
0700 AM HEAVY RAIN MASSENA 41.26N 94.76W
08/20/2018 M3.88 INCH CASS IA CO-OP OBSERVER
0700 AM HEAVY RAIN 2 ESE ANITA 41.42N 94.72W
08/20/2018 M3.85 INCH CASS IA COCORAHS
COCORAHS STATION IA-CS-2, 2 ESE ANITA.
1155 AM HEAVY RAIN PATON 42.16N 94.26W
08/20/2018 E3.75 INCH GREENE IA TRAINED SPOTTER
1030 AM HEAVY RAIN BEDFORD 40.67N 94.72W
08/20/2018 M3.70 INCH TAYLOR IA CO-OP OBSERVER
0600 AM HEAVY RAIN 1 S CHURDAN 42.14N 94.48W
08/20/2018 M3.55 INCH GREENE IA COCORAHS
0700 AM HEAVY RAIN LAMONI 40.62N 93.95W
08/20/2018 M3.50 INCH DECATUR IA CO-OP OBSERVER
CO-OP OBSERVER STATION 3OI, LAMONI.
0100 PM HEAVY RAIN COON RAPIDS 41.88N 94.67W
08/20/2018 M3.20 INCH CARROLL IA CO-OP OBSERVER
CO-OP OBSERVER STATION COOI4, COON RAPIDS.
0700 AM HEAVY RAIN BEACONSFIELD 40.81N 94.05W
08/20/2018 M3.16 INCH RINGGOLD IA PUBLIC
1144 AM HEAVY RAIN SCRANTON 42.02N 94.55W
08/20/2018 E3.15 INCH GREENE IA PUBLIC
24 HOUR RAIN TOTAL VIA SOCIAL MEDIA.
0700 AM HEAVY RAIN CRESTON 41.07N 94.35W
08/20/2018 M3.12 INCH UNION IA COCORAHS
COCORAHS STATION IA-UN-1, CRESTON.
0200 PM HEAVY RAIN DES MOINES RIVER AT FOR 42.51N 94.20W
08/20/2018 M3.12 INCH WEBSTER IA MESONET
MESONET STATION FODI4, DES MOINES RIVER AT
FORT DODGE.
0745 AM HEAVY RAIN AUDUBON 41.72N 94.93W
08/20/2018 M3.10 INCH AUDUBON IA CO-OP OBSERVER
0215 PM HEAVY RAIN 2 S JEFFERSON 41.99N 94.38W
08/20/2018 M3.03 INCH GREENE IA MESONET
MESONET STATION EFWI4, 2 S JEFFERSON.
0700 AM HEAVY RAIN 5 N NEW MARKET 40.80N 94.90W
08/20/2018 M3.01 INCH TAYLOR IA PUBLIC
0700 AM HEAVY RAIN CARROLL 42.07N 94.86W
08/20/2018 M3.00 INCH CARROLL IA CO-OP OBSERVER
&&Drought, Lucas
- When
- August 21, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Severe drought conditions expanded across much of Lucas county during the month with persistent rainfall deficits.
Drought, Clarke
- When
- August 21, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southeast Clarke county during the month with persistent rainfall deficits.
Drought, Marion
- When
- August 21, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe drought conditions expanded into far southern Marion county during the month with persistent rainfall deficits.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 21 to 23, 2018$106,000 · 7 events
- Flash Flooding and Hail in Utah, August 21 to 23, 2018$50,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in North Carolina, August 21, 2018$60,000 · 2 events
- Tornado and Flash Flood in Pennsylvania, August 21, 2018$2,000 · EF1 · 9 events
- Flooding in Virginia, August 21 to 22, 201828 events
- Tornado in Pennsylvania, August 21, 2018$5,000 · EF1 · 1 event
- Flooding in Maryland, August 21 to 22, 201822 events
- High Surf in Hawaii, August 21 to 27, 201818 events
- Flash Flooding in Pennsylvania, August 21 to 22, 201817 events
- Flash Flooding and Flooding in West Virginia, August 21 to 22, 201811 events
- Damaging Winds in West Virginia, August 21, 201850 kt wind · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 21 to 22, 2018$7,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779490, 779491, 779492.